Alert archive / Wyoming / Winter Storm Warnings in 2020

Winter Storm Warning 20, NWS Cheyenne, WY

November 13, 2020Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm warning at Nov 13, 2020, 1:20 AM MST for Albany County, Carbon County, Wyoming. It took effect at Nov 13, 2020, 5:00 PM MST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2020, 1:20 AM MST (08:20 UTC)
In effect from
Nov 13, 2020, 5:00 PM MST
Expired
Nov 14, 2020, 11:00 PM MST
In force
30 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.3 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Nov 12, 10:29 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 12, 10:29 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1029 PM MST Thu Nov 12 2020

.UPDATE...
Issued at 855 PM MST Thu Nov 12 2020

Modest zonal flow aloft prevailed this evening. West to southwest
surface winds were gusting between 25 and 35 mph. Regional skies
were clear under a ridge of high pressure. Mid and high clouds were
spreading into northwest WY.

The CAG-CPR 700/850mb gradients increase to 55-60 meters late tonight.
Likewise, 700mb winds across the Laramie Range into North/Central
Carbon County approach 55 kt. Decided to upgrade High Wind Watches
to Warnings for WY Zones 106 (Bordeaux) and 110 (Arlington/Elk
Mountain) beginning at 06Z. Also, issued High Wind Watches for
Converse County and the North Laramie Range starting at 12Z Friday.
Updates sent.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 220 PM MST Thu Nov 12 2020

Currently, a High Wind Warning is in effect for the Arlington/Elk
Mountain area as afternoon wind gusts with peak mixing has reached
58 MPH in spots along I-80. Additionally, gusty winds along the
South Laramie Range near Vedauwoo and the I-80 Summit are hovering
right around high wind criteria. Expect these elevated winds to
continue until around sunset and therefore the High Wind Warning
was extended until 4 PM MST. These strong winds are just the
preview for what's to come this weekend.

As a modest upper level trough continues to exit the region today,
zonal flow with weak ripples in the flow pass through ahead of the
next system Saturday. 850 mb CAG-CPR height gradients begin to
tighten up after 06z Friday near 60 meters. These gradients will
further increase with an approaching jet to around 80 meters
Saturday with 60 to 70 kt flow at 700 mb. This along with strong
subsidence will support strong downslope winds and gap flow on
Friday and heading into the weekend. Strongest subsidence over
the plains east of the Laramie Range looks to be early Saturday
morning while afternoon mixing will support winds to continue into
the afternoon. This looks to be the most likely time for areas
outside of the wind corridors east of the Laramie Range to
experience severe wind gusts. Current High Wind Watches detail
this timing, but may need to be adjusted as upgrades are issued.
Additionally, expansion of the warned area may be needed. For
now, left the High Wind Watches as is from the overnight shift due
to the ongoing High Wind Warning this afternoon for the Arlington
area.

Additionally, Saturday's system will provide moist upslope flow to
the Sierra Madre and Snowy Ranges. Current model guidance suggest
around 0.5" QPF over the higher terrain with 6-8" of snowfall.
These amounts are around advisory level criteria for the mountain
zones so upcoming shifts can take a further look on the need to
possible winter headlines. One consideration will be strong winds
across the area which could worsen impacts beyond advisory
levels.

.LONG TERM...(Sunday through Wednesday)
Issued at 242 AM MST Thu Nov 12 2020

Still looking rather blustery on Sunday with gusty winds
continuing though not as strong. A weak impulse may bring some
more snow showers to the higher mtns but light amounts expected.
Dry and warmer weather seen for the early to mid part of next week
as upper ridging builds over the western CONUS then shifts
eastward across the region by late Tuesday. Continued quite mild
on Weds. Pattern still favors some gusty winds at times as weak
impulses ride into the northern plains and induce lee troughing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1025 PM MST Thu Nov 12 2020

Wyoming TAFS...VFR. Ceilings lowering to 4000 feet AGL at Rawlins
after 03Z. Localized low level wind shear at Laramie from 09Z to
15Z. Wind gusts to 25 knots at Rawlins until 15Z, to 41 knots
until 03Z, and to 48 knots after 03Z. Wind gusts to 38 knots at
Laramie after 15Z. Wind gusts to 35 knots at Cheyenne after 14Z,
and to 25 knots after 01Z.

Nebraska TAFS...VFR. Wind gusts to 25 knots after 15Z.

&&

.FIRE WEATHER...
Issued at 242 AM MST Thu Nov 12 2020

Windy period upcoming across southeast Wyoming and Nebraska Panhandle.
Low pressure expected to track across northern Wyoming and Montana
over the next 2-3 days that will be responsible for these strong winds.
Widespread strong winds expected Friday evening through Saturday with
gusts in excess of 65 mph for much of southeast Wyoming. Some snow
expected mainly west of the Laramie Range moving into Friday night
and Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 5 AM MST Friday through late Saturday night
     for WYZ101-103>105-109-111-113-115>117.

     High Wind Watch from Friday evening through Saturday evening for
     WYZ107-108-118-119.

     High Wind Warning until 2 AM MST Sunday for WYZ106-110.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...MB
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 12, 2:33 PM MST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
233 PM MST Thu Nov 12 2020

NEZ002-003-095-096-132145-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-
233 PM MST Thu Nov 12 2020

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widespread strong winds are possible Friday night and Saturday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-054-055-WYZ101>119-132145-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
233 PM MST Thu Nov 12 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds this afternoon near Arlington and Vedauwoo. Winds
increase again tonight for southeast Wyoming wind corridors.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widespread strong winds are possible Friday and Saturday. Mountain
snow possible Saturday for the Snowys and Sierra Madres.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 8:18 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Platte4 days
Nov 13, 12:59 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon31 hr
Nov 13, 1:14 AM MSTRed Flag WarningCYS17 hr
Nov 13, 1:24 AM MSTHigh Wind WatchCYSBanner, Cheyenne, Kimball, Morrill, Scotts Bluff12 hr

Nearby

Winter Storm Warnings in Wyoming, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.